March 29, 2003
Insulin Analogs, Insulin Pumps
Question from Duluth, Minnesota, USA:
For two years, I used Humalog with a pump, but I started having problems and the doctor said the insulin crystallized in the pump so he switched me to NovoLog which went fine for a while. However, now I'm having the same problem (high and uncontrollable blood sugars). I went through four pumps and don't agree it crystallized in the pump. I think it crystallized in my body. For now I'm on Lantus and NovoLog by injection. Why would the insulin do this?
I think it is unlikely that the insulin crystallized in the insulin pump. Some insulin does stick to the tubing, and the insulin may not work as well after it has been in the pump for a few days, possibly due to temperature changes, which is one reason the pump site and infusion set should be changed every two to three days and new insulin put in.
High blood sugars while on an insulin pump are usually due to not taking enough insulin, not matching the amount or time of the insulin with food intake, or some problem with the infusion site. Less commonly there is a problem with the pump itself.
Taking Lantus (insulin glargine) and NovoLog insulin injections is a good alternative to the pump, and you should be able to control your blood sugars that way, but most likely you could also control them with an insulin pump, as long as the insulin (either Humalog or Novolog) dose is adjusted appropriately.